Table of Contents

HK J Paediatr (New Series)
Vol 16. No. 1, 2011

HK J Paediatr (New Series) 2011;16:47-50

Case Report

Necrotising Enterocolitis Following the Use of Mydriatics: A Case Report of Two Triplets

LY Siu, WH Chan, SK Au, NS Kwong


Abstract

Cyclopentolate-phenylephrine eye drops are commonly used to achieve mydriasis during routine screening for retinopathy of prematurity (ROP) in preterm infants. Two cases of necrotising enterocolitis (NEC) following ROP screening in two premature Chinese triplets were reported. Literature studying and reporting the side effects of mydriatrics and the ROP examination were reviewed. Also, safety measures concerning ROP screening were discussed. In our institution two more years after adopting these safety measures, no more feeding difficulties or NEC were noted following ROP screening. We concluded that both the mydriatics and ROP examination may lead to systemic and gastrointestinal side effects in preterm babies and may be associated with NEC in high risk patients. This association warrants further study and the safety measures should be observed.

Keyword : Cyclopentolate; Mydriatics; Necrotising enterocolitis; Preterm infants; Retinopathy of prematurity


Abstract in Chinese

 
 

©2018 Hong Kong Journal of Paediatrics. All rights reserved. Developed and maintained by Medcom Ltd.